Strontium ranelate is a medication that is available in Europe for the treatment of osteoporosis. The ingredients in Strontium Ranelate differ from the ingredients in strontium supplements. These supplements are available in different amounts, forms and dosages, often in combination with other ingredients and compounds. There is no reliable research available at this time showing that strontium supplements reduce the risk of broken bones and are safe to take. Therefore these supplements are not recommended for the prevention or treatment of osteoporosis.
Unlike prescription and over-the-counter medications approved by the FDA, dietary supplements are not regulated for safety and effectiveness. Dietary supplements can also have side effects and may interact with other medications or supplements. That's why it's important to let your healthcare provider and pharmacist know about all of the medications and supplements you currently take or are thinking about taking.View Thread
What is the concern? Researchers have been looking into a possible link between the use of oral bisphosphonate medications, such as alendronate (Fosamax®), ibandronate (Boniva®) and risedronate (Actonel®) and an increased risk of esophageal cancer. Bisphosphonate medications are prescribed to reduce the risk of fractures (broken bones).
What do we know? Two studies were recently conducted in the United Kingdom (U.K.). The first study, published in the Journal of the American Medical Association (JAMA), did not show an increased risk of esophageal cancer in people taking oral bisphosphonates or in people taking oral bisphosphonates for longer than three years. The second study, published in the British Medical Journal (BMJ), suggested a potential increase in the risk of esophageal cancer in people taking oral bisphosphonates for about five years or more. These two studies from the same large population of patients in the U.K., used different study designs and methods to investigate the potential link between bisphosphonates and esophageal cancer.
The JAMA study, showing no increased risk, looked at people with and without exposure to oral bisphosphonates and followed them for an average of four years (over a span of time). The BMJ study, showing an increased risk, looked at patients diagnosed with esophageal cancer, matched each patient with other patients who did not have esophageal cancer and noted that those with esophageal cancer were more likely to have had greater exposure to oral bisphosphonates. The BMJ study did not have a clear and definite measurement of the actual length of bisphosphonate therapy. Neither study was able to determine if the bisphosphonates were taken correctly and as prescribed. In general, there needs to be further study of the association between bisphosphonates and esophageal cancer.
Guidance for patients. If you take oral bisphosphonates or are considering treatment with oral bisphosphonates you should do the following:
• Discuss your concerns about bisphosphonates or any other medicine with your healthcare provider
• Review your individual risk factors for esophageal cancer, which include tobacco use, excessive alcohol use, obesity, Barrett's esophagus, radiation treatment to the chest or upper abdomen and other problems associated with the risk of esophageal cancer
• If you are taking oral bisphosphonates, take the medicine exactly as directed to reduce the chances of esophageal irritation
• Report any unusual symptoms, such as gastric reflux, painful or difficulty swallowing or other symptoms to your healthcare provider and discuss appropriate steps to take with regard to your treatment
There is no indication that concerns about esophageal cancer apply to intravenous (I.V.) forms of bisphosphonate medications.
The finding of no association in the JAMA study is consistent with two other studies, one using a U.S. patient population and the other using a Denmark patient population. None of the studies determined if the bisphosphonates were taken as prescribed. There are FDA-approved osteoporosis medications besides oral bisphosphonates for persons with risk factors for esophageal cancer. Individuals are advised to discuss their concerns and treatment options with their healthcare professional.
Serious long-term disability and death are significant consequences of osteoporotic fractures. Bisphosphonates have been shown to reduce the risk of fractures in individuals with osteoporosis. For this reason, NOF believes the benefits of bisphosphonate treatment in patients at risk of osteoporotic fracture strongly outweigh the risks from treatment for most individuals. As with all medications, the risks and benefits of treatment must be carefully considered.
Since you are a healthy 48 year old premenopausal woman with what appears to be normal bone density, especially for a petite person, you shouldn't need to make any exercise restrictions to prevent fractures at this time. A Z-score above -2.0 is considered "within the expected range".
You should also check to make sure the vitamin D test you had checked your 25OHD level and not your 1,25OH2D level. The 1,25OH2D level has a higher normal range. If your 25OHD level was tested, it may be due to sun exposure. Otherwise, it is probably related to lab error, and will probably be lower when repeated. It is certainly nothing to worry about. TUMS has calcium without vitamin D.View Thread
The recent reports of unusual fractures of the upper or middle femur (thigh bone) are a serious concern for people taking bisphosphonate medications. Bisphosphonate medications include alendronate (Fosamax®), ibandronate (Boniva®), risedronate (Actonel®) and zoledronic Acid (Reclast®). These unusual breaks have a fracture pattern that is very different from the more common hip fractures that occur in people with osteoporosis.
Most of the fractures that occur in patients with osteoporosis are those of the proximal femur or hip fracture. Femur fractures below the hip account for 10% to 30% of all femur fractures. Some of these fractures are related to osteoporosis in the same way that hip fractures are. The fractures that we are trying to evaluate in relation to bisphosphonate use are a unique subset of these femur fractures.
Currently a task force of leading experts is evaluating the latest research related to these unusual fractures. However, in order to determine what causes these fractures will take time. In order to understand who is more likely to get these fractures, we must evaluate a large enough group of individuals with this type of fracture, and try and determine what common features they share. However, it is clear that these fractures are serious.
It is important to note that these breaks also happen to people who have never taken bisphosphonate medications. We also know that several of the bisphosphonate medications are highly effective for reducing the risk of the majority of hip fractures that occur in people with osteoporosis. If you still have osteoporosis while on bisphosphonate therapy, it is usually recommended to continue your bisphosphonate. If you have been using bisphosphonate therapy for longer than 3-5 years, you should be re-evaluated annually. Your doctor may decide to stop (at least temporarily) your bisphosphonate therapy if you have no new fractures or your bone density has improved.
If you have an unusual ache or pain in your hip or thigh bone, it's important to tell your healthcare provider. There have been rare reports of people having an ache or pain, sometimes for several weeks or even months, before having an unusual break in the thigh bone. If you have any concerns about your osteoporosis treatment plan, it's important to work closely with your healthcare provider to determine the right treatment for you.
This discussion was co-authored by Felicia Cosman, M.D. and Dr. Jeri Nieves, Ph.D.View Thread